[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 184.73.17.193. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1958

Visual Functions in Patients with Retinal Pigmentary Degeneration Following the Use of NP 207

Author Affiliations

Iowa City; Houston, Texas
Department of Ophthalmology, College of Medicine, State University of Iowa (Dr. Burian); Department of Ophthalmology, Baylor University College of Medicine (Dr. Fletcher).

AMA Arch Ophthalmol. 1958;60(4):612-629. doi:10.1001/archopht.1958.00940080632009
Abstract

Introduction  During the year 1956 there appeared in the ophthalmic literature two reports concerned with toxic effects produced upon the retina by a new drug belonging to the group of so-called tranquilizers (Verrey,1 Goar and Fletcher2). The new drug, 3-chloro-10- [2-N-(methylpiperidyl)ethyl] phenothiazine, designated by its producer, Sandoz Pharmaceutical, as NP 207, was developed in an effort to reduce the systemic effects of chlorpromazine hydrochloride. This goal was, indeed, achieved, and the tranquilizing effect of NP 207 proved to be as good as, or better than, that of chlorpromazine, from which it was derived. However, it soon appeared that NP 207 caused very undesirable visual disturbances. Subjectively they expressed themselves in a more or less severe impairment of dark adaptation and in a loss of visual acuity. Objectively one found in the early stages a hyperemia of the disc and some edema of the retina and in the later

First Page Preview View Large
First page PDF preview
First page PDF preview
×